This Common Acne Medication Almost Made One Woman Go Blind

Photo Credits: nelen/ Shutterstock | Model Used for Illustrative Purpose Only

It’s not uncommon for people to turn to oral medication in the hopes of clearing up skin imperfections, but it is uncommon for those same medications to cause such severe side effects that people risk blindness. Unfortunately, that’s exactly what happened to one woman, Emma O’Mahoney from Indiana, when she began taking medication to diminish acne.

You May Also Like: Woman Became Blinded During Routine Dental Visit

"Long story short, last year I had a reaction to some medication that caused spinal fluid to build up in my brain, swelling my optic nerve, causing me to loose a lot of my eyesight," O'Mahoney wrote on a post uploaded to her Instagram account. "When I was admitted to the hospital, they told me I was a day way from being completely blind." 

For those who don't know the story of my eyes, here it is. 🙈🙈🙈 This time last year, I lost a good amount of my eyesight. The reason I decided to finally tell my "story" on social media is bc I know there are a lot of unanswered questions and if you see me walking around town with a cane, I don't want you to freak out. Long story short, last year I had a reaction to some medication that caused spinal fluid to build up in my brain, swelling my optic nerve, causing me to loose a lot of my eyesight. When I was admitted to the hospital, they told me I was a day way from being completely blind. Thanks to Riley's ophthalmology, neurology, and Neurosurgical teams, I was able to gain a good amount of eyesight back over the past year with the help of surgery and heavy medication. So what can I see? I have a lack of peripheral vision, lovely blind spots that like to dance around my eyes, I'm blind in the lower half of my left eye, all straight lines are wavy, and I do have night blindness. Even though my vision kinda sucks, I'm so so grateful for what I have. I'm finishing my senior year online with the help of technology provided by Voc. Rehab. over the summer, and will be attending college for theatre with an emphasis in social justice in the fall of 2018. I'm not posting this for people to feel sorry for me, bc guys, I'm really fine. I just wanted to give an honest update on my life, something I've always neglected to do on social media. So that's all!

A post shared by Emma O'Mahoney 🍯 (@emmamyhoney) on


O’Mahoney—who was only 15 years old at the time she started the taking acne medication, doxycycline—said her symptoms didn’t start until two years after beginning the prescription, Allure reports. "The first sign anything was wrong was my back," she explained. "I had severe pain that prevented me from doing anything for about two and a half weeks." 

Eventually, O’Mahoney’s vision began to blur, promting her to head to the hospital and undergo multiple tests before finally being diagnosed with intracranial hypertension—a potential side effect doxycycline.

I have cystic acne, but I’m going to try liking myself anyways. • For those who haven’t seen me through the throws of puberty, my battle with acne has been long and painful. I started Proactive when I was twelve, and medication when I was fourteen. The Summer after Junior year I finally started to experience clear skin for the first time in years. Then, the medication that granted me my dream skin caused me to lose a good amount of my eyesight and prevented me from graduating with my senior class. Since then, the acne has returned, worse and more painful than ever. I’ve tried what seems like every natural remedy under the sun and nothing works. So I’m going to try something new, I’m going to try liking myself and excepting my skin for what it’s is. Of course, I’m going to continue to search for ways to treat my skin, but I’m going to stop looking in the mirror and hating myself for something I can’t control. My skin is doing the best it can at the moment, and for right now, that has to be good enough. So here I am, no makeup, acne, and happy :)

A post shared by Emma O'Mahoney 🍯 (@emmamyhoney) on


“Doxycycline is an antibiotic that is used to treat a variety of bacterial infections and is commonly used for treating acne,” explains New York dermatologist Jody Levine, MD. “[This side effect] results from an increased cerebrospinal fluid pressure and it is not understood why the [doxycycline] can cause this.” According to Dr. Levine, isotretinoin—more commonly known as Accutane—can also cause this side effect, although it is very rare, as well, for this medication.

Thankfully, O’Mahoney says she was able to regain most of her vision thanks to surgical procedures and “heavy medication.” "So what can I see?" she continued on her Instagram post. "I have a lack of peripheral vision, lovely blind spots that like to dance around my eyes, I'm blind in the lower half of my left eye, all straight lines are wavy, and I do have night blindness." 

Because the vast majority of doxycycline users do not get side effects, Dr. Levine says this antibiotic is generally very safe. However, patients should be aware that if they have a headache which lasts more than a day, they should stop the medication and alert their physician. Normally, the headache has nothing to do with the medication; however, it’s always important to be wary when taking any medication at all. 

3 Comments
  • Emily
    Posted on

    El- Thanks for the tip!! Alison - I have the same thing (and have tried many of the same things you have), but didn't want to go on doxy for a long time like my derm suggested. I use Neutrogena T-Sal shampoo (it has an acne medicine in it) when it gets bad and it seems to help. It's not a permanent fix though. The Rx shampoo they gave me to try was called Ovace, if you wanted to ask about it. I didn't fill the Rx because with my insurance it cost a lot for a small bottle. But it may be worth it to you.

  • El
    Posted on

    Alison, I find that shampoos without parabens, sulfates, and ‘cones reduce my scalp folliculitis. Also, NEVER put conditioner any higher on your hair than your neckline. The conditioner causes scalp break-outs.

  • Alison
    Posted on

    I was put on doxycycline for two courses to help with my scalp folliculitis. It did get rid of it temporarily, but was counter active because I ended up breaking out all over my chest, face and neck so I had to go off it. As soon as I went off of it, my scalp pimples came back and despite using prescription Ketoconazle shampoo, topical foam and Clindamycin topical foam, my scalp folliculitis pimples return. I am at my wits end tryin to find out why I’m getting this and not healed!

From around the web